I was recently in the compromising position of “wrestling” with an out-of-control hospice patient, who was a 51-year-old man with metastatic adenocarcinoma of the pancreas and had been admitted to an inpatient facility the previous day. Three nurses, struggling to keep this large man in his bed, asked for help while I was making an evening courtesy visit; I was the only physician on site at the time. The patient was in the throes of delirium that manifested as a combative stance. Adding stress to the situation was the patient's sister, who was standing in the background and quietly observing our activity. It has been 20 years since I worked in the emergency department, and even longer since I entered a psychiatric facility. To say that I felt unprepared is an understatement.
While the nurses maintained four-point control of the patient, I consulted my pocket drug reference book and ordered syringes of antianxiety drugs. This required me to periodically spell one of the nurses and take my turn at subduing our patient, who began to calm down after about 45 minutes of trial-and-error injections.
Fortunately, the patient's family was very understanding and appreciative of our efforts, and said that he had been behaving similarly at home for several days. A maintenance drug combination kept the patient sedated until his passing away eight days later.
I would like to prepare myself for a possible recurrence. What are the limits of force that one should apply to a patient in this type of situation? Should a dying patient be treated any differently?
In the context of their usual office or hospital settings, family physicians are not often called upon to deal with violent or hostile patients. However, just like advanced cardiac life support training prepares physicians for rare and unexpected cardiac arrest situations, knowing how to approach patients when they become combative should be a part of the acute management resource package for family physicians.
The first priority is the safety of the patient, the physician, the other healthcare workers, and bystanders.1 Patients who are acutely agitated and hostile are not reasoning properly and may appear to be “looking for a fight.” Typical out-of-control patients may pull out intravenous lines, nasogastric tubes and Foley catheters, and they may curse, threaten, and swing at hospital personnel within striking distance.
There are persons who specialize in establishing safety measures in most clinical environments. In the absence of such specialized training, avoid jumping into the brawl unless it becomes absolutely necessary. Once security personnel are on the scene and have initiated appropriate measures of restraint, which includes removing potential weapons of assault, your job is to determine the cause of the patient's behavior and to initiate treatment. While planning your action, offer calming and reassuring verbal support to the patient. Some patients will quiet down simply because “the doctor has arrived.” Physical restraint should be considered if verbal management techniques are unsuccessful. In the acute situation, leather or soft restraints are not likely to be necessary. A humane and effective approach involves one team member controlling a given extremity (i.e., one person per limb) and the physician (or team leader) controlling the head and neck.
The next priority is to ask yourself, “What causes dangerously combative behavior?”2 Any confusional state caused by an acute or chronic medical or psychiatric condition can result in temporary hostile or combative behavior. Premorbid personality and behavior patterns are often a clue as to how an individual may react in a given situation. Do your best to distinguish between functional and organic disease, as the latter may be immediately reversible. Although this is not the place for a detailed discussion of assessment and treatment, review the principles of rapid tranquilization, which involves the use of parenteral sedatives to calm the patient quickly (see accompanying table).3,4
Once the acute crisis is over and the patient has slept for a while, a more thorough evaluation for the underlying cause of the behavior change should be performed. There may be a wide range of possibilities. History and physical examination will offer the most help and will guide additional investigative tests that may uncover less-common or unexpected derangements. Dealing with the proper diagnosis is likely to be the best way to prevent recurrence.
Determining the limits of force in the situation of patient violence presents certain ethical dilemmas: (1) informed consent versus patient competence5; and (2) patient autonomy versus the safety of others.6 Proper medical care must be rendered while weighing ethical and legal dictates. The use of rapid tranquilization allows the physician to calm agitated patients so that they can cooperate in their evaluation and treatment and avoid harming themselves or others. Some will argue that obscuring mental status with medication interferes with patient autonomy; however, establishing a therapeutic environment must be weighed against placing the patient and the medical staff at an increased risk by withholding effective and safe medications. If competence cannot be determined, it is best to err on the side of treatment. In this situation, it is important to document that an emergency existed, there was an inability to obtain consent, and the treatment was for the patient's benefit.7 Battery and false imprisonment are much easier to defend than passive negligence.
The medical literature is sparse in discussing the approach to violent behavior in end-of-life situations. One can extrapolate, however, that controlling patients exhibiting combative delirium with sedatives is not that different from controlling intractable pain with analgesics. The ethical rule of double effect reasons that the administration of a drug necessary to comfort a patient who is terminally ill and suffering from excruciating pain may be appropriate medical treatment, even though the effect of the drug may shorten life. In such situations, physicians must be careful to remind patients and their families that regardless of the outcome of the treatment, the proximate cause of death remains the underlying disease, not the treatment itself.8
|Limit diagnostic tests to on-site finger stick glucose and pulse oximetry only|
|Consider substance abuse and adverse effects of previous treatments, especially benzodiazepines and barbiturates|
|Treat any immediately identifiable causes|
|Initiate rapid tranquilization with one of the following (in order of preference):|
|Haloperidol (Haldol), 2.5 to 10 mg IM or IV|
|Chlorpromazine (Thorazine), 25 to 50 mg orally or IM|
|Olanzapine (Zyprexa), 2.5 to 10 mg IM|
|Ziprasidone (Geodon), 10 to 20 mg IM|